Rational numbers with purely periodic $\beta$-expansion

Abstract : We study real numbers $\beta$ with the curious property that the $\beta$-expansion of all sufficiently small positive rational numbers is purely periodic. It is known that such real numbers have to be Pisot numbers which are units of the number field they generate. We complete known results due to Akiyama to characterize algebraic numbers of degree $3$ that enjoy this property. This extends results previously obtained in the case of degree $2$ by Schmidt, Hama and Imahashi. Let $\gamma(\beta)$ denote the supremum of the real numbers $c$ in $(0,1)$ such that all positive rational numbers less than $c$ have a purely periodic $\beta$-expansion. We prove that $\gamma(\beta)$ is irrational for a class of cubic Pisot units that contains the smallest Pisot number $\eta$. This result is motivated by the observation of Akiyama and Scheicher that $\gamma(\eta)=0.666 666 666 086 \cdots$ is surprisingly close to $2/3$.
Complete list of metadatas

Cited literature [25 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-00400799
Contributor : Wolfgang Steiner <>
Submitted on : Friday, January 22, 2010 - 9:53:29 PM
Last modification on : Friday, January 4, 2019 - 5:32:56 PM
Long-term archiving on : Thursday, September 23, 2010 - 11:30:43 AM

Files

AFSS.pdf
Files produced by the author(s)

Identifiers

Citation

Boris Adamczewski, Christiane Frougny, Anne Siegel, Wolfgang Steiner. Rational numbers with purely periodic $\beta$-expansion. Bulletin of the London Mathematical Society, London Mathematical Society, 2010, 42 (3), pp.538-552. ⟨10.1112/blms/bdq019⟩. ⟨hal-00400799v2⟩

Share

Metrics

Record views

1102

Files downloads

235